Missouri, 2003

Winter Storm in Missouri, March 4, 2003

March 4, 2003 · NWS EAX · 3 events in 3 counties and zones

A late winter storm moved through extreme northern Missouri on March 4th. Areas from Milan to Livonia received from 5 to 6 inches of snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A late winter storm moved through extreme northern Missouri on March 4th. Areas from Milan to Livonia received from 5 to 6 inches of snow. A quarter of an inch of ice accumulation was reported around Bethany.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 4, 4:38 AM CST, 7 hours 22 minutes earlier.

Area forecast discussion, Mar 4, 4:38 AM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
438 AM CST TUE MAR 4 2003

438 AM...
BIT THE BULLET AND OPTED TO ISSUE WINTER WEATHER ADVISORIES FOR
ENTIRE FORECAST AREA WITH SEVERAL DIFFERENT BEGINNING/ENDING TIMES.

SHORTWAVE COMING OUT OF THE DESERT SOUTHWEST APPEARS ON SATELLITE
IMAGERY TO HAVE SIGNIFICANT DEPTH TO MOISTURE FIELD. THIS SYSTEM IS
EJECTING EAST-NORTHEAST WITH THE MODELS IN DECENT AGREEMENT ON
TIMING OF FEATURE. COLD CANADIAN HIGH PRESSURE BUILDING SOUTHWARD
FROM THE NORTHERN PLAINS IS GRADUALLY PUSHING MUCH COLDER AND DRIER
AIR SOUTH. IMPRESSIVE LOW LEVEL FRONTOGENETICAL FORCING FORECAST BY
ETA/META MODELS OVER NORTHERN MO LATER TODAY. OAX/UEX RADARS SHOW
PRECIPITATION REMAINS WELL TO THE NORTH...AND IS TIED TO STRONG
UPGLIDE SEEN ON 280K ISENTROPIC SURFACE. EXPECT TO SEE BOUNDARY
LAYER TO SATURATE QUICKLY LATER THIS MORNING AS 700MB UPWARD
VERTICAL MOTION FIELD MOVES THROUGH. MESOETA PROGGED SOUNDINGS POINT
TO POTENTIAL FOR WIDESPREAD FREEZING DRIZZLE OR LIGHT FREEZING RAIN
FOR BETTER PART OF THE DAY...EXCEPT FOR NEAR THE MO/IA BORDER. HAVE
BLENDED THESE COUNTIES IN WITH NORTHERN OFFICES.

PRIMARY QUESTION IS HOW MUCH SNOW AND HOW FAR SOUTH DO I GO.
SPECIFIC HUMIDITIES ON THE 280K SURFACE RUNNING 4-5 G/KG.
HOWEVER...DURATION OF SNOW PORTION OF EVENT WILL BE LESS THAN 12
HOURS. SO WILL MODIFY GARCIA METHOD FOR SNOW TOTALS.

DIDNT MESS MUCH WITH GRIDDED DATABASE PAST WEDNESDAY. RESIDUAL LOW
LEVEL CLOUD COVER EXPECTED TO HANG AROUND ON WEDNESDAY.

MJ

MADE SOME LAST MINUTE ADJUSTMENTS TO TEMPERATURES FOR TOMORROW AND
WEDNESDAY...OPENING UP A RANGE WHERE A MIXED BAG OF PRECIPITATION
IS EXPECTED.

RE-ALIGNED THE WATCH INFO AT THE BOTTOM...TO REMOVE DEKALB COUNTY.
DEKALB COUNTY WAS NEVER INCLUDED IN THE WATCH.

SF

310 PM MON...
MAIN FOCUS FOR THIS FORECAST IS ON OUR CHANCE FOR WEATHER TUESDAY
THROUGH WEDNESDAY MORNING.

SHORT TERM MODELS ALL TRENDING FOR MORE SIGNIFICANT PRECIPITATION
EVENT FOR THE FORECAST AREA TOMORROW INTO WEDNESDAY.  TONIGHT SHOULD
BE RATHER QUIET...THOUGH STRONG SOUTHWESTERLY FETCH WILL ADVECT A
SIGNIFICANT AMOUNT OF MOISTURE INTO THE AREA BY SUNRISE TUESDAY.
SOUTHERLY FLOW TONIGHT WILL KEEP TEMPERATURES FROM COOLING OFF TOO
MUCH TONIGHT...AND BUMPED MINS UP A BIT ACROSS THE BOARD.
ATMOSPHERE BEGINS MOISTENING UP TOMORROW MORNING...AND EXPECT ONSET
OF PRECIP TO BE IN THE DRIZZLE/FREEZING DRIZZLE FORM.  WILL KEEP
FREEZING PRECIP CONFINED TO NORTHWEST PART OF FORECAST AREA TOMORROW
MORNING...BUT WILL GRADUALLY MOVE TRANSITION ZONE AS FAR SOUTH AS
I-70 BY 00Z WEDNESDAY.  SHORT TERM MODELS DEPICTING STRONG
ISENTROPIC UPGLIDE/WAA SO EXACT TIMING OF TRANSITION WILL BE TRICKY.
FORECAST SPECIFIC HUMIDITY VALUES OF 3-4 G/KG SIGNAL POTENTIAL FOR
SIGNIFICANT QPF...WITH BEST MID-TROPOSPHERIC FRONTOGENESIS OCCURING
ALONG THE IOWA-MISSOURI BORDER.  AFTER COLLABORATING WITH
OAX...DMX...LSX AND TOP...DECIDED TO POST WSW FOR EXTREME NORTHERN
COUNTIES FROM TUESDAY AFTERNOON INTO WEDNESDAY.  POTENTIAL FOR
SIGNIFICANT SNOWFALL POSSIBLE ALONG AND NORTH OF HIGHWAY 36. ALSO
CONCERNED ABOUT ICING POTENTIAL...DUE TO PROLONGED NATURE OF
ISENTROPIC LIFT.  DUE TO THE WISHY-WASHY HANDLING OF THIS SITUATION
BY THE SHORT TERM MODELS OVER THE LAST COUPLE DAYS...AND DUE TO THE
FACT MODEL PRECIP WATER AT OR BELOW 0.5 INCH...SO WILL HOLD OFF
HEADLINING ICE ACCUMULATIONS FOR NOW AND WILL LET EVENING/MID SHIFT
LOOK AT ANOTHER MODEL RUN.  TEMPERATURES WILL STRUGGLE TOMORROW DUE
TO EVAPORATIONAL COOLING...SO MAY TONE DOWN MAXES.  WILL TREND
TOWARD COOLER GUIDANCE NUMBERS WEDNESDAY.

225 PM...

IN THE EXTENDED...ZONAL FLOW PROGGED TO DEVELOP ACROSS REGION FOR
THURSDAY THROUGH SATURDAY...ALLOWING TEMPS TO CLIMB ABOVE NORMAL.
SOUTHERN STREAM WAVE FORECAST TO MOVE ACROSS SOUTHERN PLAINS
SATURDAY...BUT IT APPEARS BEST LIFT TO REMAIN SOUTH OF FORECAST
AREA. OTHERWISE NORTHERN STREAM SHORTWAVE LOOKS TO PUSH COLD FRONT
THROUGH AREA SATURDAY NIGHT...ALLOWING TEMPS TO FALL BACK TO NEAR
NORMAL VALUES.

SEAMAN

.EAX...
KS...WINTER WEATHER ADVISORY TODAY/THIS EVENING KSZ025-102.
WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT KSZ 103>105.
WINTER WEATHER ADVISORY TONIGHT KSZ057-060.

MO...WINTER WEATHER ADVISORY THROUGH THIS EVENING MOZ001>006-
011>015-020>023. WINTER WEATHER ADVISORY LATE TUESDAY MORNING
THROUGH TONIGHT MOZ007-008-016-017-025-025. WINTER WEATHER ADVISORY
THIS AFTERNOON/TONIGHT MOZ028>033-037>039. WINTER WEATHER ADVISORY
TONIGHT MOZ043>046-053-054.
Hazardous weather outlook, Mar 4, 6:00 AM CST, 6 hours before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CST TUE MAR 4 2003

...SIGNIFICANT SNOW ACCUMULATIONS POSSIBLE FOR PARTS OF NORTHERN AND
CENTRAL MISSOURI TODAY AND TONIGHT...AS WELL AS MINOR ICE
ACCUMULATIONS FOR THE ENTIRE FORECAST AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW AND ICE. AREAS THREATENED INCLUDE THE ENTIRE
FORECAST AREA. WINTER WEATHER ADVISORIES ARE IN EFFECT FOR PARTS OF
NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS FOR TODAY AND THIS
EVENING...AND FOR THIS AFTERNOON AND TONIGHT FOR NORTH CENTRAL...
PARTS OF NORTHEAST AND WEST CENTRAL MISSOURI AND ADJACENT EAST
CENTRAL KANSAS.

A COLD FRONT WILL PUSH SOUTH THROUGH THE NORTHERN HALF OF MISSOURI
TODAY...ALLOWING MUCH COLDER AIR TO SPREAD ACROSS THE REGION. AREAS
OF FREEZING DRIZZLE AND LIGHT FREEZING RAIN ARE LIKELY TO DEVELOP OR
SPREAD INTO FAR NORTHWEST MISSOURI BY MID MORNING TODAY. THE
FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL CONTINUE TO SPREAD
ACROSS THE REST OF NORTHERN AND CENTRAL MISSOURI AS THE DAY WEARS
ON. A GLAZING OF ICE ON EXPOSED SURFACES...SUCH AS TREES...CAR
WINDOWS AND STREET SIGNS...WILL BE POSSIBLE FOR AREAS NORTH OF A
LINE FROM ATCHISON KANSAS TO MACON BY THIS AFTERNOON. SOME ICY
PATCHES MAY DEVELOP ON ROADWAYS...BRIDGES AND SIDEWALKS. AS THE COLD
AIR DEEPENS THE FREEZING PRECIPITATION WILL CHANGE OVER TO SNOW BY
LATE MORNING IN NORTHWEST MISSOURI AND BY MID AFTERNOON OVER
NORTHEAST MISSOURI. THREE TO SIX INCHES OF SNOW IS POSSIBLE NORTH OF
A GALLATIN TO MACON LINE...WHILE ONE TO FOUR INCHES IS POSSIBLE
NORTH OF AN OLATHE TO BOONVILLE LINE. LITTLE SNOW ACCUMULATION IS
EXPECTED OVER THE REMAINDER OF THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS TO THE NEAREST LAW
ENFORCEMENT AND EMERGENCY MANAGERS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Harrison

When
March 4, 12:00 PM CST to 7:00 PM CST
Where
Harrison forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Winter Storm, Putnam

When
March 4, 12:00 PM CST to 7:00 PM CST
Where
Putnam forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Winter Storm, Sullivan

When
March 4, 12:00 PM CST to 7:00 PM CST
Where
Sullivan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348831, 5348832, 5348833.